Eltrombopag-Induced Serum Pigmentation in Severe Aplastic Anemia: A Case Report

Read full text
Authors: Eva Desbrousses, Tifenn Charbonnel, Flavie Arbion, Hugo Alarcan, Nicolas Vallet
Cited by: 1
References: 13

Abstract

INTRODUCTION: Severe aplastic anemia (SAA) is a bone marrow failure disorder characterized by profound pancytopenia associated with a high risk of infection and bleeding. CASE PRESENTATION: We report a case of a 19-year-old patient with a history of acute hepatitis who was admitted to the hospital with acquired SAA attested by 2% cellularity at bone marrow trephine biopsy. In the absence of matched sibling donor, immunosuppressive therapy with horse anti-thymocyte globulin, cyclosporine, and eltrombopag was initiated. Following centrifugation, serum obtained from blood samples addressed to the laboratory displayed a rare manifestation of brown color. Intravascular hemolysis was excluded based on normal haptoglobin and lactate dehydrogenase ranges, although bilirubin was mildly elevated. The brown staining disappeared after therapy discontinuation. Eltrombopag is a chromogenic molecule which absorbs visible light associated with serum coloration. CONCLUSION: This rare case highlights drug-induced serum pigmentation as a surprising manifestation in patients receiving eltrombopag and its normalization following drug withdrawal.

Fields of Study & Subjects

Hematopoietic Stem Cell Transplantation Methemoglobinemia and Tumor Lysis Syndrome Neonatal Health and Biochemistry

Publication details

Journal / source
Acta Haematologica
Publisher
S. Karger AG
Pages
1–5
Publication date
27 July 2026
Language
EN